Ohio, 2007

Hail and Damaging Winds in Ohio, July 18, 2007

July 18, 2007 · NWS CLE · 4 events in 2 counties and zones

Severe thunderstorms developed across northern Ohio during the evening hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms developed across northern Ohio during the evening hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 6:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 6:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EDT WED JUL 18 2007

.SYNOPSIS...
A STRONG COLD FRONT STRETCHING FROM THE CENTRAL PLAINS INTO LOWER
MICHIGAN...WILL MOVE ACROSS THE REGION ON THURSDAY. CANADIAN HIGH
PRESSURE WILL MOVE ACROSS THE THE GREAT LAKES THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
FORECAST AREA IS MODERATELY UNSTABLE WITH CAPES IN EXCESS OF 1000
J/KG AND LIS OF MINUS 2 TO MINUS 4...HOWEVER AREA IS WELL CAPED.
BUFKIT SHOWS CAP STARTING TO ERODE...BUT NO BOUNDARIES TO FORM ON SO
JUST WENT SCATTERED THUNDERSTORMS ACROSS THE AREA THIS EVENING.

EXPECT MCS TO DEVELOP OVERNIGHT NR IA AND PUSH SOUTHEAST. EXPECT
MCS TO PUSH INTO WRN PORTIONS OF THE FORECAST AREA BY
DAYBREAK.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
EXPECT REMNANTS OF THE MCS TO PUSH EAST ACROSS THE AREA DURING THE
MORNING HOURS. LOW LEVEL JET AND SHEAR INCREASE TOMORROW AFTERNOON
AS COLD FRONT CURRENTLY ACROSS LOWER MICHIGAN BEGINS TO MOVE INTO
THE AREA. EXPECT WIDESOPREAD THUNDERSTORM REDEVELOPMENT TOMORROW
AFTERNOON. SPC HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE
THUDERSTORMS...BUT DEBRIS FROM MORNING STORMS MAY ACT TO INSULATE
AREA. EXPECT LAST OF STORMS TO PUSH SOUTHEAST OF THE AREA BY
MIDNIGHT LOCAL.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
CANADIAN HIGH PRESSURE BUILDS OVER THE AREA BY THE WEEKEND. UPPER
LEVEL TROUGH DOES SWING ACROSS THE EASTERN LAKES FRIDAY AFTERNOON
WHICH MAY KICK OFF A SHOWER OF TWO OVER EASTERN PORTION OF THE
FORECAST AREA. SFC HIGH BEGINS TO SHIFT TO THE EAST LATE IN THE
PERIOD ALLOWING A WARMUP BY MIDWEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THERE WERE A FEW TSTM OVER THE AREA WITH OTHER SCATTERED TSTMS
OVER CNTRL LOWER MI AND SOUTHERN ONT MOVING SE. WILL CARRY
THUNDERTORMS NEXT FEW HOURS MOST TAF SITES. DONT BELIEVE TSTMS TO
N WILL DEVELOP IN LARGE SCALE MCS AND LIKELY DIMINISH ARND
MIDNIGHT WITH ERI HAVING BEST CHANCE OF TSTMS. LARGE COMPLEX TO W MAY
SPREAD INTO THE AREA LATER TONIGHT THOUGH CURRENT MOVEMENT MAY
TAKE IN JUST TO THE SW OF THE AREA. HOWEVER SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH FRONT APPROACHING
TOMORROW MORNING AND WAVE MOVING ALONG IT. SHOWERS/TSTMS TAPERING
OFF WITH FRONT MOVING THROUGH LATE IN TAF FORECAST PERIOD. BEST
CHANCE TO SEE IFR CONDITIONS IN SHOWERS/TSTMS TOMORROW AFTERNOON
WITH THREAT OF SEVERE WEATHER SPECIALLY IF THERE IS SOME SUNSHINE
TO ADD TO THE INSTABILITY.

BEYOND 00Z FRIDAY...COLD FRONT WILL EXIT SOUTHEASTERN AREAS
SHORTLY AFTER 00Z. FOLLOWING THE FRONT...HIGH PRESSURE WILL
SETTLE INTO OH/PA ON FRIDAY WITH FAVORABLE VFR CONDITIONS THROUGH
MONDAY.

&&

.MARINE...
WAVES EXPECTED TO MOVE EAST ALONG THE FRONT OVER NEXT SEVERAL
PERIODS WILL CAUSE WINDS TO BE VARIABLE AND LIGHT FROM THE SOUTH AND
SOUTHWEST THROUGH THURSDAY. FLOW ACROSS THE LAKE WILL BECOME
NORTHWESTERLY AND INCREASE BY FRIDAY AS COLD FRONT SWEEPS EAST ACROSS
THE AREA.

THUNDERSTORM ACTIVITY WILL BE ONGOING THROUGH THE PERIOD AS WELL
WITH ACTIVE WEATHER PATTERN IN PLACE. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH THURSDAY SO THIS WILL BE A THREAT FOR
MARINE INTERESTS.

WINDS WILL DIMINISH SATURDAY AND SUNDAY AS THE HIGH PRESSURE CENTER
BECOMES ESTABLISHED OVER THE REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...RANDEL
MARINE...OUDEMAN
Hazardous weather outlook, Jul 18, 3:38 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
438 PM EDT WED JUL 18 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-192045-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
438 PM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BE
SEVERE...ESPECIALLY WEST OF A CLEVELAND TO MILLERSBURG LINE. THE
MAIN THREAT FROM ANY SEVERE STORM IS ISOLATED DAMAGING WIND GUSTS.
IN ADDITION...ANY THUNDERSTORM WILL PRODUCE HEAVY RAIN AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY.
ACCOMPANYING THE FRONT WILL BE ADDITIONAL THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

KIELTYKA

The radar

The Cleveland radar (KCLE), 87 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ashtabula

When
July 18, 8:00 PM EST
Where
Ashtabula County, Rock Creek
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.670, -80.870

Penny size hail was observed.

Thunderstorm Wind, Lucas

When
July 18, 8:55 PM EST
Where
Lucas County, South Swanton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.580, -83.870

A tree and a large limb were reported down in Swanton Township.

Hail, Ashtabula

When
July 18, 9:25 PM EST
Where
Ashtabula County, 3 mi N of Jefferson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.773, -80.770

Nickel size hail was observed.

Thunderstorm Wind, Ashtabula

When
July 18, 11:45 PM EST
Where
Ashtabula County, Conneaut
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.950, -80.550

A tree and a few large limbs were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46607, 46614, 46619, 46681.